|A diabetic emergency can occur if you have very high blood glucose (hyperglycemia). You can prevent a high blood glucose emergency by being aware of your blood glucose levels and by having a treatment plan.
A high blood glucose emergency requires immediate treatment. Plan ahead with your healthcare provider so that you have clear instructions about what blood glucose levels pose a threat to your health and how to receive prompt treatment.
Have a Treatment Plan Ready!
Some healthcare providers will supply you with a written insulin dosing plan, or an emergency phone number to call for instructions. Other healthcare providers will instruct you to go to an emergency center. If you know these instructions ahead of time, you will be better prepared to get the treatment you need in a timely manner. Timely treatment can lead to a prompt resolution and less confusion at a time when you are not feeling well.
It is also a good idea to share your high blood glucose treatment plan with your family, friends, and coworkers so that they understand how they can help you get the special help that you may need. In addition, careful daily attention to your diabetes can help you avoid dangerously high glucose levels. Emergencies can be the result of a temporary mistake or a slip in taking care of your diabetes. If you find out early that your blood glucose levels are getting dangerously high, you can get earlier treatment and prevent possible hospitalization or even death.
Another way to prepare for a high blood glucose crisis is by wearing a MedicAlert bracelet or necklace at all times (available from www.medicalert.ca, or call 1-800-668-1507 or 416-696-0267 from outside Canada. Wearing medical ID jewelry increases your likelihood of getting prompt, appropriate care if you have a blood glucose emergency and are unable to speak with the people around you.
Types of High Blood Glucose Emergencies
Diabetic ketoacidosis (DKA) and hyperosmolar hyperglycemic state (HHS) are the terms used to describe high blood glucose emergencies. Prolonged high blood glucose levels can cause serious changes in the electrolytes in the body and result in dehydration. These changes can lead to confusion, lethargy, loss of consciousness, and even death. You need to notify your healthcare provider when your blood glucose level rises and stays higher than what is usual for you.
Diabetic Ketoacidosis (DKA)
Diabetic ketoacidosis is the accumulation of acid and ketones in your blood. Your body makes ketones when blood insulin levels are severely diminished. High blood glucose levels can also lead to diabetic ketoacidosis. Moderate to large amount of ketones can make you feel very sick.
A person with type 1 diabetes is most susceptible to diabetic ketoacidosis. DKA occurs much less often in people with type 2 diabetes.
Signs of DKA
- A blood glucose level greater than 13.5 mmol/L (250 mg/dL) and ketones in your urine
- A fruity odor or the odor of acetone (nail polish remover) on your breath
- Deep, rapid breathing, as though you have just exercised
- Extreme thirst and dry mouth
- Abdominal pain
What can cause DKA?
- An infection or illness (the most common cause)
- Forgetting to take your insulin or not taking enough insulin
- Stopping insulin for any reason (Never stop insulin, even if you are sick!)
- New onset of type 1 diabetes
It is recommended that a person with type 1 diabetes keep a supply of ketone testing sticks. Ketone testing is one way to detect diabetic ketoacidosis. Ketone strips are dipped into the urine and then color matched against a chart that comes with the package. Color change and color intensity show the level of ketones present in the urine and help you estimate ketone level in the blood as well. You can buy ketone testing strips at a drugstore without a prescription. There are also some new blood testing meters that can detect ketone levels in your blood as well as your glucose level.
Be sure to test for ketones if your blood glucose is greater than 13.5 mmol/L (250 mg/dL), or you are sick.
Call your healthcare provider or go to a hospital emergency center if you find moderate to large amounts of ketones in your urine (or elevated blood ketones when testing with a meter). DKA is very serious. It develops rapidly over a period of 1 to 2 days. People with DKA are hospitalized so that their insulin level and electrolytes can be slowly and carefully brought back to normal levels.
Hyperosmolar Hyperglycemic State
Severe hyperglycemia coupled with dehydration in people with type 2 diabetes, particularly in the elderly, can lead to a condition called hyperosmolar hyperglycemic state. HHS can take 3 to 7 days to develop. The symptoms may appear gradually and initially go unrecognized. HHS can be easily overlooked or misdiagnosed because the signs and symptoms can be confused with other diseases.
Signs of HHS include:
- Very high blood glucose, may be greater than (30 mmol/L) 600 mg/dL)
- Frequent urination
- Tiredness and/or mild confusion
What are the risk factors for HHS?
- Elderly people who are not drinking enough fluids or checking their blood glucose levels or who live alone or in nursing homes are at greatest risk.
- People who have lost fluids from increased urination caused by high blood glucose levels or diuretic medications are also at risk. Severe diarrhea can also cause someone to lose body fluids as well.
- Other medical conditions, such as infections, heart attack, severe burns, hemodialysis, and gastrointestinal hemorrhage, can contribute to the development of HHS.
How You Can Prevent High Blood Glucose Emergencies
- The most important thing you can do to prevent high blood glucose emergencies is to monitor your blood glucose regularly. Monitor yourself even more frequently when you are sick.
- Discuss a sick-day plan with your healthcare provider before you get sick. Your sick-day plan should include when to call your healthcare provider as well as food and fluid guidelines.
- Drink adequate fluid when you are sick.
- Check for ketones in your urine if your blood glucose level is greater than 13.5 mmol/L (250 mg/dL).
- Know the symptoms of high blood glucose emergencies.
- Take your insulin and medications even when you do not feel well.
American Diabetes Association Position Statement: Hyperglycemic crises in patients with diabetes mellitus. Diabetes Care. 2003;26:S109-S117. Available at: http://care.diabetesjournals.org/cgi/content/full/26/suppl_1/s109. Accessed April 2, 2003.
Franz MJ, ed; Kulkarni K, et al, assoc eds. Core Curriculum for Diabetes Education. Vol 1: Diabetes and Complications. 4th ed. Chicago, Ill: American Association of Diabetes Educators; 2001.
Umpierrez GE, Murphy MB, Kitabchi AE. Diabetic ketoacidosis and hyperglycemic hyperosmolar syndrome. Diabetes Spectrum. 2002;15:28-36